Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Quad Cities, IA

June 12, 2004Stephenson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 12, 2004, 12:10 AM CDT for Stephenson County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 12:10 AM CDT (05:10 UTC)
Expired
Jun 12, 2004, 5:00 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3388 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3388 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 120511
FFWDVN
ILC177-121000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 AM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS

* UNTIL 500 AM CDT

* AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN ACROSS STEPHENSON COUNTY...WITH RAINFALL RATES 
  OVER TWO INCHES PER HOUR. THUNDERSTORMS WILL CONTINUE TO DEVELOP 
  AND MOVE OVER THE AREA THROUGH THE EARLY MORNING HOURS...
  CAUSING FLASH FLOODING ACROSS THE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK
  CITY...RIDOTT...PEARL CITY...LENA...DAVIS...RED OAK...SCIOTO 
  MILLS...DAKOTA...AND FREEPORT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.  NEVER CROSS A 
WATER COVERED ROADWAY.  TURN AROUND AND FIND ANOTHER ROUTE

IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.

LAT...LON 4247 8991 4222 8990 4224 8944 4249 8941

$$

33
2 follow-up statements
000 
WGUS73 KDVN 120638
FFSDVN
ILC177-121000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 AM CDT SAT JUN 12 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM CDT FOR STEPHENSON
COUNTY IN NORTHWEST ILLINOIS...

AT 135 AM CDT...TRAINED SPOTTERS REPORTED HEAVY RAINFALL CONTINUING 
OVER THE WARNED AREA...FALLING AT A RATE OF UP TO 2.5 INCHES PER 
HOUR.  DOPPLER RADAR ESTIMATES THAT UP TO 3 INCHES OF RAIN HAS 
ALREADY FALLEN.

THUNDERSTORMS WERE CONTINUOUSLY REDEVELOPING AND MOVING OVER PORTIONS
OF THE WARNED AREA...LEADING TO THE VERY HIGH RAINFALL RATES AND
SUBSEQUENT FLASH FLOODING.

SOME LOCATIONS THAT CONTINUE TO BE THREATENED INCLUDE FREEPORT... 
CEDARVILLE...DAMASCUS...SCIOTA MILLS...RED OAK...RIDOTT...AND ELEROY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE WATER MAY
BE TOO DEEP TO CROSS SAFELY OR THE ROAD COULD BE WASHED OUT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPORT FLASH FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY...
FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.
000 
WGUS73 KDVN 120946
FFSDVN
ILC177-121015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT SAT JUN 12 2004

...FLASH FLOOD WARNING FOR STEPHENSON COUNTY IN NORTHWEST ILLINOIS
ALLOWED TO EXPIRE AT 5 AM...

THUNDERSTORMS HAVE MOVED WELL SOUTHEAST AND AREA STREAMS ARE SLOWLY
SUBSIDING ALONG WITH DECREASED PONDING IN LOW LYING LOCATIONS.

REPORT ANY HIGH WATER OR FLASH FLOODING TO YOUR NEAREST LOCAL LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE
QUAD CITIES.

$$

NICHOLS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:00 PM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 4:00 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT FRI JUN 11 2004

.SYNOPSIS...
H5 TROF OVER WAS LOCATED OVER THE CENTRAL AND NRN ROCKIES AT 12Z
WITH 60 TO 80 METER HEIGHT FALLS AHEAD OF THE TROF FROM NE INTO THE
DAKOTAS. A RIDGE WAS LOCATED JUST EAST OF THE MISSISSIPPI VALLEY.
AT THE SURFACE BY EARLY THIS AFTERNOON A STATIONARY FRONT EXTENDED
FROM SW MN THROUGH NORTHEAST IA INTO SRN WI AND NRN IL. THE AIR MASS
SOUTH OF THE BOUNDARY WITH QUITE UNSTABLE WITH TEMPS IN THE LOW TO
MID 80S AND DEWPOINTS WELL INTO THE 70S FROM CENTRAL IA E.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
SEVERE POTENTIAL TONIGHT WILL BE THE MAIN FOCUS WITH MODERATE RISK
COVERING THE NRN HALF OF THE CWA.  CONVECTION ALREADY ONGOING TO OUR
NW OVER FROM N CENTRAL IA INTO NW IA AND SW MN.  LAST NIGHTS 4KM WRF
APPEARS TO HAVE A GOOD HANDLE ON THE NW IA/SW MN CONVECTION THIS
AFTERNOON.  THE WRF SHOWS CONVECTION DEVELOPING NR THE MS RIVER BY
EARLY EVENING WHICH LOOKS REASONABLE BASED ON CURRENT 3HR PRESS
FALLS/MOISTURE CONVERGENCE AND LOW LEVEL THERMAL FIELDS.  BASED ON
THE THIS FCST HAS MOST OF THE PCPN WORDING LOADED TOWARD THE EVENING
HOURS WITH HIGHEST POPS ACROSS THE NORTH AND SEVERE AND HEAVY RAIN
WORDING ALL LOCATIONS.  SHOULD SEE A BREAK IN PCPN SATURDAY MORNING
WITH ATMOSPHERE RECOVERING FROM OVERNIGHT CONVECTION. CHANCE POPS
ARE WARRENTED AGAIN SATURDAY AFTERNOON ACROSS THE SOUTH WITH META
SHOWING INCREASING CAPES AND POTENTIAL LINGERING BOUNDARIES FROM
TONIGHTS TSRA.  MODELS CONTINUE TO SHOW A SIGNIFICANT MCS OVER NRN
MO/SRN IA SATURDAY DEVELOPING AHEAD OF A SURFACE WAVE FORMING AHEAD
OF MORE ENERGY MOVING OUT OF THE WESTERN U.S. TROF.  MODELS ARE
STILL SHOWING A LOT OF CONVECTIVE FEED BACK...BUT WITH MOIST
ATMOSPHERE IN PLACE...HEAVY RAINS WILL BE A CONCERN.

LONG TERM...(SUNDAY THROUGH FRIDAY)...
SUNDAY THROUGH TUESDAY STILL LOOKS UNSTETTLED WITH SEVERAL IMPULSES
MOVING THROUGH BROAD SCALE TROF OVER CENTRAL U.S.  WILL HAVE TO KEEP
THE MENTION OF TSRA IN EVERY PERIOD.  BY MID WEEK THERE IS MORE OF A
MODEL CONSENSUS THAT NW FLOW WILL BECOME ESTABLISHED OVER THE
REGION...SO WILL TREND TOWARD A DRY FORECAST FOR THE END OF THE WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF
Hazardous weather outlook, Jun 11, 5:33 AM CDT, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
533 AM CDT FRI JUN 11 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
533 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE OUTLOOK AREA
TODAY AND TONIGHT. THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING...MAINLY NORTH OF INTERSTATE 80. THESE WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

SCATTERED THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON AND
EARLY THIS EVENING. SOME STORMS MAY BE SEVERE...ESPECIALLY ALONG AND
NORTH OF HIGHWAY 30. THE MAIN THREAT WILL BE HAIL UP TO 2 INCHES IN
DIAMETER AND WIND GUSTS UP TO 70 MPH. ISOLATED TORNADOES WILL
BE POSSIBLE WITH STORMS THAT DEVELOP ALONG THE FRONTAL BOUNDARY.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. THESE WILL
HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL...WHICH COULD LEAD TO
URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. ISOLATED
THUNDERSTORMS MAY DEVELOP IN THE LATE AFTERNOON INTO EVENING MAINLY
SOUTH OF INTERSTATE 80. THESE WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL...DAMAGING WIND...AND A FEW TORNADOES. OVERNIGHT...A LARGE
CLUSTER OF THUNDERSTORMS WILL ENTER EASTERN IOWA AND NORTHEAST
MISSOURI LATE...THEN MOVE INTO NORTHWEST AND WEST CENTRAL ILLINOIS
EARLY SUNDAY. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY
RAINFALL WITH A LESSER RISK FOR DAMAGING WINDS. ANY HEAVY RAIN MAY
LEAD TO FLOODING OVER AREAS SATURATED FROM RECENT RAINS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM SUNDAY
THROUGH MONDAY NIGHT AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

DLS

In the hours before

Special weather statement, Jun 11, 10:01 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT FRI JUN 11 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-120400-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HENDERSON IL-HENRY IA-HENRY IL-
IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-JONES IA-
KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MERCER IL-MUSCATINE IA-PUTNAM IL-
ROCK ISLAND IL-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1001 PM CDT FRI JUN 11 2004

...SEVERE WEATHER WATCH UPDATE...

TORNADO WATCH NUMBER 440 CONTINUES IN EFFECT UNTIL 11 PM FOR THE
FOLLOWING COUNTIES IN ILLINOIS.

JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...HENRY...BUREAU...
AND PUTNAM.

TORNADO WATCH NUMBER 438 HAS BEEN REPLACED BY SEVERE THUNDERSTORM
WATCH 443.

SEVERE THUNDERSTORM WATCH 443 IS IN EFFECT UNTIL 2 AM FOR THE
FOLLOWING COUNTIES.

IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...
JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE...
KEOKUK...WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN
BUREN...AND LEE.

IN ILLINOIS...ROCK ISLAND...MERCER...HENDERSON...AND WARREN.

08
Local storm report, Jun 11, 11:40 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND GST     PALO                    42.06N 91.80W
06/11/2004  50 MPH           LINN               IA   PUBLIC

&&

CHS
Local storm report, Jun 11, 11:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND GST     MONTICELLO              42.24N 91.19W
06/11/2004  50 MPH           JONES              IA   LAW ENFORCEMENT

&&

CHS
Local storm report, Jun 12, 12:01 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1201 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1158 PM     TSTM WND GST     2 W WYOMING             42.06N 91.04W
06/11/2004  40 MPH           JONES              IA   TRAINED SPOTTER

&&

CHS

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.